Hail, Dallam
- When
- May 15, 2:54 PM CST to 3:15 PM CST
- Where
- Dallam County, Texline to 7.36 mi E of Texline
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.380, -103.020
A swath of quarter size hail fell in Texline and just to the east of town.
A shortwave trough helped to initiate storms over northeast New Mexico during the afternoon hours, eventually crossing into the northwest Panhandles. Additional storms developed in this area, going on to produce up to half dollar sized hail, along with 70 to 80 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A shortwave trough helped to initiate storms over northeast New Mexico during the afternoon hours, eventually crossing into the northwest Panhandles. Additional storms developed in this area, going on to produce up to half dollar sized hail, along with 70 to 80 mph winds. The worst of which occurred in Sunray as well as Cactus, where large trees were uprooted and healthy branches were broken off from damaging wind gusts. These storms eventually weakened as they moved eastward through the evening into a less favorable environment. Another area of activity developed across the southern Texas Panhandle as well, with several other storms forming along outflow boundaries, producing hail up to nickel sized and strong wind gusts. This area of activity struggled to maintain strength as several boundary interactions and a worked over environment proved to be detrimental. Training showers and storms also posed a risk for localized minor flooding in portions of Beaver, Ochiltree, and Lipscomb counties where radar estimated 1-3 inches of rain had fallen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:42 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 142 PM CDT Wed May 15 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Thursday night) Issued at 142 PM CDT Wed May 15 2024 Currently there is a mid to upper level, positively tilted, trough extending from southern CA up through the Dakotas. Over the far southern tip of CA and the northern Baja Peninsula there is a closed low associated with the base of this trough. This low is progged to track over portions of the combined Panhandles tomorrow evening. However, until then perturbations and shortwaves will be helping thunderstorms get going as early today, here in the next couple of hours as of this writing. This trough is bringing some good mid level moisture to the area. Further down toward the surface, great H7 theta-e advection is currently working its way north into the area. At the surface though there is question to how much surface moisture will be available especially in the western Panhandles and northern combined Panhandles. Tds are only expected to be in the 40s to 50s across much of the area, with the exception of the southeastern TX Panhandle that may see Tds rise into the 60s. Wellingtons Td is currently 58 as of this writing. A cold front has already entered the northwestern half of the combined Panhandles with northerly surface winds plotted over much of the northern TX Panhandle and the OK Panhandle from Bootleg up through Amarillo, Borger, to around Perryton. Southeast of this line southwesterly winds are observed. This front is expected to stall out where it is now, but could still push further south and east. Storms are expected to move into the northern half of the combined Panhandles from the northwest while the southern TX Panhandle sees storms come up from the north starting off. These two areas/clusters of storms will eventually move east, most likely merging in the eastern half of the combined Panhandles. These two different areas of storm activity will be due to different shortwaves aloft. The better dynamics seem to be in the northwest coming off of the higher terrain of CO/NM. This will help create surface based convection even behind the front. The southeastern combined Panhandle south of the cold front could potentially see some higher instability with MLCAPE values approaching 1500 J/Kg. Both sides of the front are looking to have quite a bit of bulk shear of 35 to 50 kts. Looking at having a few supercells capable of producing ping pong ball size hail. Despite having good mid level moisture associated with the approaching upper level trough, the surface to H750 layer or so is still looking pretty dry with DCAPE values approaching 1000 to 1500 J/Kg leading to chances for wind gusts exceeding 70 mph. As storms move into the eastern Panhandles better CAPE and the potential for storms to cluster and go linear the potential for severe wind gusts will increase to around 80 to 85 mph. Going into the evening hours, the overall severe threat should start to diminish with increasing concern for localized flooding. Especially in areas that may see some of the highest rainfall rates and the potential for training storms in the eastern combined Panhandles. Scattered storms will continue to be possible going into tomorrow morning and then again in the late afternoon as the H5 closed low moves over the area. By this time though, the overall severe threat will be low, and will need to watch out for potential flooding for spots that get multiple rounds of rain over the same area. With the front able to progress further into the area overnight into tomorrow, tomorrow's daytime highs are only expected to be in the upper 60s to the west and 70s to the east. 36 && .LONG TERM ... (Friday through next Tuesday) Issued at 142 PM CDT Wed May 15 2024 The H5 trough and low pressure system that will bring thunderstorms to the area today through tomorrow night will move off to the east finally going into the late morning Fri. Through the day on Fri, mid to upper level ridging is expected to take place with Fri afternoon temperatures reaching the 80s once again. This ridge will continue to build into the weekend bringing temperatures in the upper 80s to lower 90s through Sun with the potential for some higher end 90s on Mon. The extended period is looking mainly dry with maybe some thunderstorms in the OK Panhandle Sun night into Mon. For now have stayed with NBM PoPs which are below 10 percent, with any activity staying to the north and east of the combined Panhandles. However, there are some models suggesting some ridge riders could help spark some shower/storm activity in the far north and northeastern combined Panhandles, mainly the central to eastern OK Panhandle. Other than temperatures wanting to approach the triple digits on Mon, and low potential for storms to sneak into the north, the extended period is looking mainly benign. 36 && .AVIATION... (18Z TAFS) Issued at 1130 AM CDT Wed May 15 2024 A very messy TAF period is in store with the increasing potential for showers and thunderstorms. Thunderstorms may impact all three terminals, with the best timing between 21Z today and 06Z Thu. Some of these thunderstorms may potentially be severe as well with damaging wind gusts and large hail. Outside of thunderstorms winds should stay below 20 kts out of the north mainly, however, thunderstorm winds may bring gusts in excess of 50 kts and vary in direction. Showers and thunderstorms could still be present in parts of the combined Panhandles after 06Z. However, confidence in where and when these storms will be is low at this time. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 70 52 80 / 70 70 50 10 Beaver OK 54 76 51 83 / 60 40 20 0 Boise City OK 50 70 42 82 / 60 50 10 0 Borger TX 56 75 53 84 / 70 60 40 10 Boys Ranch TX 55 73 49 85 / 60 60 40 0 Canyon TX 54 70 50 81 / 70 70 60 10 Clarendon TX 55 70 53 79 / 70 70 60 10 Dalhart TX 50 68 44 82 / 60 60 20 0 Guymon OK 52 74 47 83 / 70 40 20 0 Hereford TX 54 71 50 83 / 60 70 60 0 Lipscomb TX 56 75 53 81 / 70 50 40 10 Pampa TX 55 71 52 80 / 70 60 50 10 Shamrock TX 57 72 54 80 / 80 70 60 10 Wellington TX 57 73 55 80 / 80 70 70 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....36 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 147 PM CDT Wed May 15 2024 OKZ001>003-TXZ001>020-317-160700- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 147 PM CDT Wed May 15 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Potential for severe thunderstorms returns this afternoon and evening. Main threat will be the damaging winds, but the potential is present for large hail. Chances of tornadoes are low but can't be ruled out for the Panhandles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances of thunderstorms is present for Thursday afternoon with a chances for a few storms to reach the severe criteria in the southeastern Texas Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
A swath of quarter size hail fell in Texline and just to the east of town.
A three inch diameter tree limb was snapped. A couple of dead or diseased trees were uprooted. One of these trees fell on and damaged a resident’s chain link fence.
Quarter to half dollar size hail fell in Sunray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184814, 1184822, 1184817, 1184810, 1184823, 1184825, 1184811, 1184818, 1184819, 1184820.